Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 340, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 26, 1996, 4:29 AM CDT for Stone County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 26, 1996, 4:29 AM CDT (09:29 UTC)
- Expired
- Sep 26, 1996, 5:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Stone County, MO
The radar
The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 4:40 AM CDT | Thunderstorm Wind | Cape Fair, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 260929 SVRSGF MOC209-261015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 AM CDT THU SEP 26 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...STONE COUNTY AT 430 AM...WEATHER RADAR INDICATED A LINE OF SEVERE STORMS FROM CRANE TO CAPE FAIR...TO VIOLA MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT THE TOWNS OF HURLEY...GALENA...AND KIMBERLING CITY THROUGH 515AM. WIND GUSTS IN EXCESS OF 65 MPH CAN BE EXPECTED ALONG WITH VERY HEAVY RAIN AND FREQUENT DEADLY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. LINDENBERG/GORDON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:51 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 26, 2:51 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT THU SEP 26 1996 VERY BUSY MORNING. FFA THAT STL AND COORDINATED WAS QUITE APPROPRIATE AND WL LIKELY NEED TO GO INTO THIS AFTERNOON. SFC ANLYS REVEALS A VERY MST AIR MASS WITH DEW POINTS IN CURRENT SGF DEW POINT 66. WITH LLVL AND GEOSTROPHIC WINDS DENOTING 30-40 KNOTS OF LLVL INFLOW FM S...RAIN WL CONTINUE WITH AHEAD OF SHRTWV AND SFC CDFNT. FCST PROB OF PD...TEMPS AND WX ON FRI... ISENTROPIC LIFT IS VERY PRONOUNCED ON I296 AND I298 SFCS AND H7 UVV IS IMPRESSIVE THAT TARGETS AREA THRU 48 HR PD. STILL LIKE THE ETA AS IT KEEPS ACTION FURTHER S...AND NGM HAS HIGH MSTR BIAS TO N AGAIN. RECOMMENDATIONS... SGF/JLN GRP...KP FFA FOR THIS AM AND GO INTO THIS AFTN. PERIODS OF SHOWERS AND TRW. SOME WITH LOCALLY HEAVY RAIN. TEMPS HOLDING AROUND 70. S WINDS 15-25 MPH. COU GRP...PERIODS OF SHOWERS AND THUNDERSTORMS SOME MAY CONTAIN BRIEF PERIODS OF HEAVY RAIN. HIGH NEAR 65. CCF INFO SGF TT 070/058 062/055 060 04+77 JLN TT 070/057 063/054 062 04+77 GORDON
In the hours before
Special weather statement, Sep 26, 2:32 AM CDT, 1 hour 57 minutes before
MOZ090-094-260835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 AM CDT THU SEP 26 1996 ...SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN GREENE AND LAWRENCE COUNTIES UNTIL 245 AM... ...URBAN AND SMALL STREAM ADVISORY FOR GREENE COUNTY UNTIL 5AM... ...FLASH FLOOD WARNING FOR LAWRENCE COUNTY UNTIL 4AM... A LINE OF SEVERE THUNDERSTORMS FROM CHANUTE TO SPRINGFIELD WAS MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF VERY HEAVY RAINFALL AND WINDS UP TO 60 MPH. RAINFALL AMOUNTS OF OVER 1 INCH IS POSSIBLE WITH THESE STORMS. FLOODING OF LOW LYING AREAS WILL ALSO BE POSSIBLE AS THE STORMS MOVE TO A NEVADA TO LEBANON LINE BY 330 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART/SHUMWAY
Special weather statement, Sep 26, 2:54 AM CDT, 1 hour 35 minutes before
MOZ090-094-260855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 254 AM CDT THU SEP 26 1996 ...SEVERE THUNDERSTORM WARNING EXPIRED FOR WESTERN GREENE AND LAWERENCE COUNTIES... FLASH FLOOD WARNING FOR NORTHERN LAWRENCE...SOUTHERN BARRY...AND NEWTON COUNTIES UNTIL 4AM... URBAN AND SMALL STREAM ADVISORY FOR GREENE...DADE...AND POLK COUNTIES UNTIL 5AM... LINE OF STRONG THUNDERSTORMS FROM CHANUTE KANSAS TO SPRINGFIELD CONTINUED TO MOVE NORTHEAST AT 20 MPH AND WILL BE LOCATED FROM A NEVADA TO LEBANON LINE BY 330AM. NICKEL HAIL WAS REPORTED IN ASH GROVE AT 228AM...ALSO VERY HEAVY RAIN WITH AMOUNTS OF 1 INCH BETWEEN 130AM AND 230AM IN PORTIONS OF SOUTHWEST GREENE COUNTY. SHUMWAY
Special weather statement, Sep 26, 4:04 AM CDT, 25 minutes before
MOZ093-094-102-261005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 404 AM CDT THU SEP 26 1996 ...FLASH FLOOD WARNING FOR NORTHERN BARRY...SOUTHERN LAWRENCE...AND NEWTON COUNTIES HAVE BEEN EXTENDED ALONG WITH 4 ADDITIONAL COUNTIES UNTIL 10AM. ...FLASH FLOOD WATCH FOR THIS MORNING FOR MOST OF SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI... HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHEAST KANSAS...SOUTHWEST AND PORTIONS OF CENTRAL MISSOURI. RAINFALL AMOUNTS OF 2 TO 5 INCHES SINCE MIDNIGHT HAVE FALLEN FROM NEWTON TO LAWRENCE COUNTIES. THE HEAVY RAIN IS EXPECTED TO CONTINUE. MANY ROADS WERE COVERED WITH WATER IN SOUTHERN LAWRENCE COUNTY WITH NUMEROUS STRANDED CARS. ALSO MANY STREAMS AND CREEKS WERE BANKFULL. AS A RESULT THE FLASH FLOOD WARNING WILL BE CONTINUED ACROSS A LARGE SECTION OF SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:02 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Sep 26, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 52 min |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Jasper, Lawrence, Newton | 6 hr |
| Sep 26, 5:00 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 45 min |
| Sep 26, 5:09 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney, Webster | 6 hr |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Sep 26, 7:12 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 63 min |
| Sep 26, 7:28 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 47 min |
| Sep 26, 7:56 AM CDT | Tornado Warning | SGF | Ozark, Taney | 49 min |
| Sep 26, 8:59 AM CDT | Flash Flood Warning | SGF | Douglas, Wright | 4 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Barry, Greene, Jasper, Lawrence, Newton | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | McDonald | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Polk | 5 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Ozark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.